NSW Health issues warning over fentynal found in heroin and cocaine

Drug warning: Cocaine and heroin have been laced with fentynal recently.
Drug warning: Cocaine and heroin have been laced with fentynal recently.

NSW Health has issued a warning after a number of recent cases in which drug users have suffered serious harm when heroin and cocaine was laced with fentanyl and related substances.

The strong opioids fentanyl and acetylfentanyl (which is closely related to fentanyl) have recently been identified as likely adulterants in heroin and cocaine.

It is the second such warning issued in less than two months.

NSW chief addiction medicine specialist Tony Gill said a number of people in NSW who recently used heroin developed toxicity from acetylfentanyl and fentanyl. Some described the heroin as being purple in colour.

"We've seen a number of people recently where fentanyl was taken unknowingly and was associated with serious harm. Separately to the heroin-related cases, another cluster of fentanyl and acetylfentanyl has been associated with cocaine use, similar to those seen in October of this year," Dr Gill said.

"Fentanyl can cause drowsiness, loss of consciousness and slowed breathing, and when taken unknowingly can be life-threatening."

Fentanyl is a strong opioid that is used for a range of health conditions, primarily for the management of severe pain. Acetylfentanyl is a similar opioid to fentanyl and has similar effects but is not used medically.

"It's important that people realise an overdose can occur with very small doses of fentanyl-related substances. The severity will depend on the amount of fentanyl or acetylfentanyl within a particular substance and how much people take," Dr Gill said.

It is important to phone triple-0 if you or anyone you know experiences the side effects mentioned above after taking a substance.

The medicine naloxone can temporarily reverse an overdose of fentanyl or other opioid drugs. People at risk of experiencing an opioid overdose can get naloxone for free without a prescription from some NSW community pharmacies and NSW Health needle and syringe programs.

Details: Click here.

For information about fentanyl or fentanyl-related substances plone NSW Poisons Information Centre, 13 11 26.

For support and information on drug and alcohol problems, phone Alcohol and Drug Information Service (ADIS), 1800 250 015.

.